Aa
Aa
A
A
A
Close
Avatar universal

Antidepressants

Can a person become immune to the effects of antidepressant medication?  I'm not sure how long now I've been taking Lexapro, but it doesn't seem to be working lately.  
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
You body builds up a tolerance to the drug, which requires either a change in dosage, or switching to a different medication.  This is common and most people experience this while taking an antidepressant.  Just call your doctor and tell him that you feel it isn't working and he will know what to do.
Helpful - 0
Avatar universal
After 20 years on various antidepressants I have built up complete tolerance to a total of 14 different antidepressants.

Now I must take tricyclic AD's as my body has not yet built up a resistance to them, but it soon will.

Some people can take the same antidepressant for many years with no tolerance build up. i know people for example that have gotten 6 and even 12 years effectivness from the same AD. Why it is that some of us folks build tolerance faster than others I don't really know.

Maybe something to do with how each of us metabolizes drugs. Some faster than others.
Helpful - 0
599170 tn?1300973893
it happenedto me was on Paxil for 10 years it stopped working I wound up in hospitaL AFTER weaning me off paxil started w wellbutrine and lamictal and Deserol for sleep plus its also an anti depreseant  

be certain NOT to take self off antidepressant it is very dangerous...and remember everyones body chemistry is different you may get lucky and find right new med soon or it may take several trys all I know for sure is there is something that will work for you. you have to advocate for self strongly.

good luck

C
Helpful - 0
519156 tn?1265181787
I have been taking Lexapro--10Mg-- for about 5 years. My Gyno put me on it because I was stressed out about a certain medical condition I found out I had and was feeling a bit "snappy" with everyone (especially my hubby). Well, hubby and I want to have children, so I talked to my Doc and she suggested that I wean my self off or just quit completely. I prefered the first suggestion! It's been 3weeks and I am still feeling the wierd sensation (like when you get up too fast) but it's not that bad. The only thing is that I am so emotional. I feel like crying about everything. Is this normal? Is my body just trying to adjust to not taking the Lexapro? I plan on talking to my Doc next week (with the Holiday this weekend). Any one have any similar reactions? I really don't want to go back on them. I do think that I was building a tolerance to them anyway....thanks for any posts in advance!!!
Helpful - 0
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.